Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 475, NWS Dodge City, KS

September 18, 1996Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 18, 1996, 10:14 PM CDT for Seward County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 1996, 10:14 PM CDT (03:14 UTC)
Expired
Sep 18, 1996, 11:15 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

What was reported inside it

TimeReportWhereRemark
Sep 18, 10:58 PM CDTHail 0.88Liberal, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 190314
SVRDDC
KSC175-190415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT WED SEP 18 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SEWARD COUNTY
 
AT 1012 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 20 MILES WEST NORTHWEST OF KISMET MOVING EAST AT 30
MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
  KISMET                                      BY 1100 PM CDT
  LIBERAL                                     BY 1100 PM CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN 6SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:56 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 18, 3:56 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT WED SEP 18 1996

...SHORT TERM...
MAIN FCST PRBLM ERLY ON IS CHCS FOR HEAVY RAIN IN AREA TNGT.  WILL CONT
THE FLASH FLOOD WATCH FOR TONIGHT.  MAIN REASON FOR THIS IS THAT NRLY
ALL OF CWA RECIEVED FAIRLY DECENT RAFL AMTS LAST NIGHT (WIDESPREAD 1-2
INCH AMTS WITH LOCALLY HEAVIER).  GROUND IS FAIRLY SATURATED SO IT
WON'T TAKE MUCH ADDLN RAFL. FLY IN OINTMENT IS CNVTN FIRING OVR NRN TX
MAY LIMIT BETTER MOIST INFLOW INTO AREA.  STILL WITH FRLY MOIST AIRMSS
IN PLACE AND DESTBLZN DUE TO INC SUNSHINE OVR SWRN PTN CWA SHOULD SEE
TSTMS FIRE AND PROPAGATE NORTHEAST ACRSS AREA.  AS UPPER SYS MOVES OUT
TNGT SHOULD SEE LOW AND ASSOCD CLD FNT MAKING HEADWAY INTO WRN PTNS CWA
LATER TNGT.

...LONGER TERM...
MODELS ALL CONT TO SHOW TREND OF MOVING UPPER LEVEL SYS OUT TO THE
EAST.  MRNG UA ANLYS WAS SHOWED 40M HGT FALLS EAST OF UPPER LOW. WITH
SIG JET MAX ROTATING OUT THRU BOTTOM OF UPPER LOW THIS SEEMS REASONBL.
ON THURSDAY AREA COMES UNDER CYCLONIC FLOW ALOFT AND GOOD CAA ALOFT SO
WILL MNTN LINGERING POSTFNTL CLDS AND POSS OF SHWR/TSTM.  BEST CHCS TO
BE OVER NERN PTNS CWA CLOSEST TO UPPER LOW.

WENT WITH A MIX OF FAXN/FWC GDNC TMPS BUT LEANED TWRD WRMR FWC.

DDC 059/073 052/081 050 730
GCK 057/072 048/082 049 730
EHA 056/071 050/081 050 620
LBL 058/073 050/082 051 730
HYS 060/070 050/079 049 730
P28 062/074 054/082 053 730

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:26 PM CDTTornado WarningDDCSeward29 min
Sep 18, 8:51 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton54 min
Sep 18, 8:56 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Sep 18, 9:02 PM CDTSevere Thunderstorm WarningDDCSeward33 min
Sep 18, 9:05 PM CDTTornado WarningDDCSeward35 min
Sep 18, 9:30 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell60 min
Sep 18, 9:47 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Sep 18, 10:00 PM CDTSevere Thunderstorm WarningDDCStevens35 min
Sep 18, 10:31 PM CDTSevere Thunderstorm WarningDDCHaskell34 min
Sep 18, 10:46 PM CDTSevere Thunderstorm WarningDDCGray64 min
Sep 18, 11:19 PM CDTSevere Thunderstorm WarningDDCMeade51 min
Sep 18, 11:40 PM CDTSevere Thunderstorm WarningDDCFord35 min
Sep 19, 12:59 AM CDTSevere Thunderstorm WarningDDCPawnee31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.